Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 72, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 24, 2008, 1:51 PM CDT for Lucas County, Iowa. It took effect at May 24, 2008, 5:20 PM CDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 1:51 PM CDT (18:51 UTC)
- In effect from
- May 24, 2008, 5:20 PM CDT
- Expired
- May 25, 2008, 3:11 PM CDT
- In force
- 22 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 16.81 ft at May 25, 2008, 6:00 AM CDT.
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 241851 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 151 PM CDT SAT MAY 24 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER... IAC117-251851- /O.NEW.KDMX.FL.W.0072.080525T0336Z-080526T1312Z/ /CHTI4.1.ER.080525T0336Z.080525T0600Z.080525T1312Z.NO/ 151 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:30 PM SATURDAY THE STAGE WAS 13.7 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY SATURDAY NIGHT AND CONTINUE TO RISE TO NEAR 15.2 FEET BY AFTER MIDNIGHT SUNDAY. THE RIVER WILL FALL BELOW FLOOD STAGE BY SUNDAY MORNING. $$
5 follow-up statements
000 WGUS83 KDMX 242223 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 523 PM CDT SAT MAY 24 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-252223- /O.EXT.KDMX.FL.W.0072.080524T2220Z-080526T1312Z/ /CHTI4.1.ER.080524T2122Z.080525T0000Z.080525T1312Z.NO/ 523 PM CDT SAT MAY 24 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 5:00 PM SATURDAY THE STAGE WAS 15.1 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.2 FEET BY MIDNIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY MORNING. * AT 15 FEET...WATER BEGINS FLOWING INTO NEARBY LOWLAND AREAS. $$
000 WGUS83 KDMX 251053 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 553 AM CDT SUN MAY 25 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AND THE SOUTH FORK OF THE CHARITON RIVER... HEAVY RAINS OF ONE TO TWO INCHES SATURDAY MORNING HAVE LED TO RIVER FLOODING IN THESE AREAS. IAC007-185-260859- /O.EXT.KDMX.FL.W.0073.000000T0000Z-080526T0859Z/ /PRMI4.1.ER.080524T1942Z.080525T0415Z.080525T0859Z.NO/ 553 AM CDT SUN MAY 25 2008 ...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING CONTINUES FOR THE SOUTH FORK CHARITON RIVER AT PROMISE CITY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 3:00 AM SUNDAY THE STAGE WAS 18.9 FEET. * MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST. * FLOOD STAGE IS 18.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY SUNDAY MORNING. $$ IAC117-261053- /O.EXT.KDMX.FL.W.0072.000000T0000Z-080527T0900Z/ /CHTI4.1.ER.080524T2122Z.080525T1000Z.080526T0900Z.NO/ 553 AM CDT SUN MAY 25 2008 ...FLOOD WARNING EXTENDED UNTIL LATE MONDAY NIGHT...THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 5:30 AM SUNDAY THE STAGE WAS 16.8 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY MONDAY. $$ CC/LEE
000 WGUS83 KDMX 251309 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 809 AM CDT SUN MAY 25 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-261309- /O.EXT.KDMX.FL.W.0072.000000T0000Z-080527T0742Z/ /CHTI4.1.ER.080524T2122Z.080525T1216Z.080526T0742Z.NO/ 809 AM CDT SUN MAY 25 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 7:31 AM SUNDAY THE STAGE WAS 16.8 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY AFTER MIDNIGHT MONDAY. $$
000 WGUS83 KDMX 251825 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 125 PM CDT SUN MAY 25 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-261825- /O.EXT.KDMX.FL.W.0072.000000T0000Z-080526T2027Z/ /CHTI4.1.ER.080524T2122Z.080525T1216Z.080525T2027Z.NO/ 125 PM CDT SUN MAY 25 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 12:45 PM SUNDAY THE STAGE WAS 15.5 FEET. * MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY LATE SUNDAY AFTERNOON. $$
000 WGUS83 KDMX 252011 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 311 PM CDT SUN MAY 25 2008 ...THE FLOOD WARNING FOR THE CHARITON RIVER HAS BEEN CANCELLED... IAC117-252041- /O.CAN.KDMX.FL.W.0072.000000T0000Z-080526T2027Z/ /CHTI4.1.ER.080524T2122Z.080525T1216Z.080525T1838Z.NO/ 311 PM CDT SUN MAY 25 2008 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE CHARITON RIVER AT CHARITON. * AT 3 PM SUNDAY THE STAGE WAS 14.2 FEET. * FLOOD STAGE IS 15.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE AT 2 PM SUNDAY. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 24, 12:47 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 24, 12:47 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT SAT MAY 24 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS. INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF SLOWING DOWN. VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW. WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED MAXES A FEW DEGREES TO ACCOUNT FOR THIS. THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/ SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30 IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE IT IN BEFORE 00Z AS OPPOSED TO LATER. .LONG TERM /TONIGHT THROUGH FRIDAY/... EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS. CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN DURING THE OVERNIGHT. HAVE CONTINUED HIGH CHANCE TO LIKELY POPS ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER SUPPORT. MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH ANY THREAT FROM HAIL OR WINDS. WL LIKELY SEE SOME LINGERING PCPN ON SUNDAY MORNING BEFORE PCPN COMES TO AN END. CENTRAL IA WL THEN BE IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING AMPLE MOISTURE ACRS THE STATE. WL SEE QUICK DESTABILIZATION DURING THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD. WL SEE MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY. ALL MODES OF SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS INCLUDING A FEW TORNADOES. EVENT WL LIKELY TRANSITION TO A HEAVY RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY PASSES THROUGH THE STATE. AT THIS POINT...APPEARS THE SOUTHERN HALF OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS THIS HANDLED FAIRLY WELL. WL CONTINUE TO SEE THREAT OF PCPN INTO MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT SLOWLY PROGRESSES INTO MISSOURI. HAVE DONE LITTLE IN THE WAY OF CHANGES DURING THESE PERIODS. && .AVIATION...24/18Z STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING. TSTMS SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE INTO IA TONIGHT. BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM PARAMETERS AFTER 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL SHORT TERM/AVIATION...JOHNSON
Hazardous weather outlook, May 24, 5:39 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT SAT MAY 24 2008 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 251100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 539 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WESTERN IOWA LATE THIS AFTERNOON AND TRACK EAST DURING THE EVENING AND OVERNIGHT. A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO MONDAY NIGHT. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-251100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 539 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH HEAVY RAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO MONDAY NIGHT. CC
In the hours before
Local storm report, May 24, 8:46 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST PERRY 41.84N 94.10W
05/24/2008 M59 MPH DALLAS IA AWOS
OBSERVATION
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:27 AM CDT | Wind Advisory | DMX | Adair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more | 3 hr |
| May 24, 3:49 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 39 hr |
| May 24, 5:11 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 15 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.